Texas, 2022

Hail and Damaging Winds in Texas, May 10 to 14, 2022

May 10 to 14, 2022 · NWS SJT · 9 events in 7 counties and zones

A warm front and dryline intersection was better defined by the afternoon north of I-20. Also, strong instability was in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A warm front and dryline intersection was better defined by the afternoon north of I-20. Also, strong instability was in the area. As a result, isolated to scattered thunderstorms developed during the late afternoon and early evening across mainly the Big Country. A few storms became severe and produced large hail. Also, localized wind damage was reported near Lake Brownwood. The San Angelo ASOS reported a wind gust near 75 mph on May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 6:00 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 10, 6:00 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
700 PM CDT Tue May 10 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 220 PM CDT Tue May 10 2022

The main concern this evening will be the potential for strong to
severe thunderstorms across the area. The dryline is located well to
our west this afternoon, from southeast New Mexico into the Trans-
Pecos region. Cloud cover across this area is quickly diminishing
with plenty of heating expected this afternoon. Showers and
thunderstorms are forecast to develop along the dryline this
afternoon, to our west. By this evening, these storms are forecast
to develop into one ore more clusters and move east or northeast
into our western counties. There still remain quite a bit of
uncertainty on the extent of storm coverage this evening. Our
current thinking is that the best chance of showers and
thunderstorms will be across the western Big Country, with more
uncertainty farther south toward the western Concho Valley and
northern Edwards Plateau. The main concern with these storms will be
damaging winds, although large hail will also be possible. Most of
this activity is forecast to begin to weaken and dissipate by mid to
late evening. Expect overnight low temperatures in the upper 60s to
near 70 degrees.

Another hot day is forecast on Wednesday, with highs in the low to
mid 90s. They dryline is forecast to remain well to our west, across
southeast New Mexico and far West Texas. Showers and thunderstorms
are forecast to again develop along the dryline, but remain to the
west of our forecast area. Expect south winds of 10 to 20 mph, with
higher gusts, through the afternoon hours.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 235 PM CDT Tue May 10 2022

Dryline will be even farther west on Wednesday afternoon and
storms not likely to move east far enough to reach West Central
Texas before they dissipate Wednesday evening. Dryline may slosh
back far enough east for Thursday and Friday evenings to allow a
few decaying showers and storms as far east as Sterling City or
Sweetwater but most of that will remain well west. Overall, most
of West Central Texas will be dry most of the time.

Temperatures will be gradually climb to near the 100 degree mark
by Sunday, and then perhaps well above the 100 degree mark again
for early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Tue May 10 2022

Isolated to scattered thunderstorm development is anticipated in
our area through late this evening and early tonight (prior to
Midnight). Uncertainty remains with placement of convection, and
carrying VCTS at our TAF sites. Will monitor radar trends and add
TSRA if needed. Strong, gusty winds are possible in and near some
of the storms, along with hail. Brief reductions in ceiling and
visibility are possible in locally heavy rain accompanying the
storms. Some low cloud development is expected over the southern
half of our area early Wednesday morning. Expect MVFR ceilings
with the low cloud cover. Low clouds should break up by mid-
morning, and VFR conditions are expected through the rest of the
day. Outside of thunderstorm activity this evening and early
tonight, south-southeast winds will continue through the next 24
hours. Winds will be gusty this evening, and Wednesday from mid-
morning through the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     68  96  68  98 /  40   0   0   0
San Angelo  68  96  67  97 /  30   0   0   0
Junction    67  96  64  96 /  20   0   0   0
Brownwood   68  96  65  98 /  20   0   0   0
Sweetwater  68  96  68  96 /  50   0   0   0
Ozona       68  89  66  90 /  40   0   0   0
Brady       68  95  64  97 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....07
AVIATION...19
Hazardous weather outlook, May 10, 1:41 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Angelo TX
241 PM CDT Tue May 10 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Tue May 10 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening, mainly
west of a Brownwood to Junction line. The main hazard will be
damaging winds, although large hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 10, 5:21 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
621 PM CDT Tue May 10 2022

TXZ076-110000-
Crockett TX-
621 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northwestern
Crockett County through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bakersfield, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3108 10168 3096 10196 3098 10198 3098 10201
      3100 10204 3099 10209 3099 10214 3102 10218
      3100 10219 3103 10220 3104 10226 3103 10228
      3108 10237
TIME...MOT...LOC 2320Z 240DEG 30KT 3096 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, May 10, 6:48 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
748 PM CDT Tue May 10 2022

TXZ076-078-110145-
Crockett TX-Sutton TX-
748 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of southeastern
Crockett and western Sutton Counties through 845 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Juno, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonora, I-10 Near The Crockett-
Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989, The Intersection Of Highway 163 And Ranch
Road 1973 and Us-277 Near The Sutton-Edwards County Line.

This includes Interstate 10 between Mile Markers 373 and 408.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3029 10124 3069 10115 3071 10043 3029 10062
TIME...MOT...LOC 0048Z 194DEG 29KT 3026 10106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, May 10, 6:51 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
751 PM CDT Tue May 10 2022

TXZ064-065-071-072-110145-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
751 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of western Coke,
Sterling, northwestern Tom Green and northern Irion Counties through
845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Saint Lawrence, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling City, Broome, Water Valley and Us-87 Near The Coke-
Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3208 10126 3208 10070 3152 10070 3139 10127
TIME...MOT...LOC 0050Z 239DEG 40KT 3158 10138

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, May 10, 7:22 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
822 PM CDT Tue May 10 2022

TXZ071-072-076>078-110215-
Irion TX-Schleicher TX-Tom Green TX-Crockett TX-Sutton TX-
822 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of western Schleicher,
southeastern Tom Green, northeastern Crockett, northwestern Sutton
and southeastern Irion Counties through 915 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Eldorado, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eldorado, Mertzon, Christoval, Knickerbocker, Sherwood, The
Intersection Of Ranch Road 1828 And Ranch Road 915, The Intersection
Of Us-190 And Ranch Road 1828, Us-277 Near The Sutton-
Schleicher County Line and Us-190 Near The Crockett-
Sutton County Line.

This includes Interstate 10 between Mile Markers 369 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3070 10058 3068 10116 3130 10098 3125 10032
TIME...MOT...LOC 0122Z 185DEG 24KT 3077 10086

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn

The radar

The San Angelo radar (KSJT), 0 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
May 10, 8:34 PM CST
Where
Tom Green County, 0.59 mi E of (Sjt)mathis Fld San
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
31.370, -100.490

The San Angelo ASOS reported a wind gust of 74 mph.

Hail, Taylor

When
May 13, 5:21 PM CST
Where
Taylor County, 0.69 mi S of View
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.340, -99.880

Law Enforcement reported golf ball size hail in View.

Hail, Throckmorton

When
May 13, 5:30 PM CST
Where
Throckmorton County, Throckmorton
Measured
2.5 in hail
Reported by
Public
Coordinates
33.180, -99.180

The public reported tennis ball size hail in Throckmorton.

Hail, Throckmorton

When
May 13, 5:30 PM CST
Where
Throckmorton County, 1.8 mi NE of Throckmorton
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.200, -99.160

The Throckmorton Sheriff Office reported hen egg size hail just northeast of Throckmorton.

Hail, Taylor

When
May 13, 5:58 PM CST
Where
Taylor County, Hamby
Measured
1.75 in hail
Reported by
Public
Coordinates
32.520, -99.630

The public reported golf ball size hail in Hamby.

Hail, Runnels

When
May 13, 6:06 PM CST
Where
Runnels County, 0.59 mi E of Wingate
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -100.110

Hail, Callahan

When
May 13, 6:37 PM CST
Where
Callahan County, 0.58 mi E of Clyde
Measured
1.75 in hail
Reported by
Public
Coordinates
32.400, -99.490

The public via MPING reported golf ball size hail in Clyde.

Thunderstorm Wind, Brown

When
May 13, 7:28 PM CST
Where
Brown County, 1.89 mi ENE of Grosvenor
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.890, -99.120

The public reported a few trees blown down, power lines down and a roof blown off a barn 5 miles north-northwest of Lake Brownwood.

Hail, San Saba

When
May 14, 3:55 PM CST
Where
San Saba County, 1.77 mi W of Bend
Measured
1 in hail
Reported by
Unknown
Coordinates
31.100, -98.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030116, 1030098, 1030103, 1030104, 1030106, 1030108, 1030110, 1030125, 1030112.